Flash Flood, San Bernardino
- When
- January 2, 4:00 PM PST to 4:30 PM PST
- Where
- San Bernardino County, Crestline
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.233, -117.300
Heavy rain caused flooding of structures in Crestline and resulted in rock and mudslides along "The Narrows" section of highway 18. An estimated 250,000 pounds of debris had to be removed from the highway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Heavy rain caused flooding of structures in Crestline and resulted in rock and mudslides along "The Narrows" section of highway 18. An estimated 250,000 pounds of debris had to be removed from the highway. Elsewhere, one motorist had to be rescued after his car stalled in the Oro Grande Wash in Victorville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 2:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PST MON JAN 2 2006 .SYNOPSIS...A COLD FRONT WILL MOVE THROUGH LATE THIS AFTERNOON AND EVENING WITH RAIN...HEAVY AT TIMES...AND LOCAL STRONG GUSTY WINDS. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS. HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH WARMER DAYS MOST OF THE REST OF THIS WEEK. COOLER WITH MORE CLOUDS NEXT WEEKEND AS THE HIGH WEAKENS. HIGH SURF WILL IMPACT THE COAST MOST OF THIS WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... LIGHT TO MODERATE RAIN OVER AND W OF THE MOUNTAINS EARLY THIS MORNING BECAME LOCALLY HEAVY BY LATE MORNING. THE 12Z NKX SOUNDING WAS VERY MOIST BELOW 6000 FT WITH STRONG SW WINDS ALOFT. STRONG ONSHORE GRADIENTS TO THE NE WITH ABOUT 14 MB SAN-TPH. THERE WERE LOCAL STRONG GUSTY WINDS...MAINLY IN SDB MOUNTAIN AND DESERTS...BUT ALSO AT LOWER ELEVATIONS. THE COLD FRONT WILL CONTINUE TO MOVE THROUGH LATE THIS AFTERNOON WITH A 2-4 HOUR PERIOD OF MODERATE TO HEAVY RAIN ASSOCIATED WITH THE FRONT. GENERALLY LIGHTER SHOWERS WILL CONTINUE BEHIND THE FRONT. THE WINDS WILL ALSO INCREASE AS THE FRONT MOVES THROUGH BUT WILL ALSO REMAIN STRONG FROM THE WINDS ALOFT ON GRADIENTS INTO THIS EVENING. BY THE TIME THE STORM IS OVER...RAINFALL TOTALS ARE EXPECTED TO BE UP TO 1 INCH COASTAL AREAS...2 INCHES INLAND AND 3-6 INCHES ON SW FACING MOUNTAINS SLOPES. GENERALLY MORE RAIN IN THE NRN AREAS AND LESS IN THE S. THERE COULD BE NEAR AN INCH OF RAIN IN THE HIGH DESERTS AND LESS THAN 1/2 INCH IN THE SRN DESERTS. THE LARGEST RAINFALL TOTALS WILL BE ON THE SW FACING SLOPES OF THE SBD MOUNTAINS. THERE WILL ALSO BE A SMALL CHANCE OF THUNDERSTORMS AS COLDER AIR ALOFT MOVES IN THIS AFTERNOON AND EVENING. SHOWERS SHOULD BE JUST ABOUT OVER BY 06Z. CURRENT FLASH FLOOD WATCH/WARNING AND WIND WARNINGS/ADVISORIES LOOK OK. PARTLY CLOUDY TUE FROM RESIDUAL MOISTURE BUT A LITTLE WARMER WITH MORE SUNSHINE AND INCREASING HEIGHTS. HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING WARMER DAYS WED AND AND MORE SO ON THU...ESPECIALLY W OF THE MOUNTAINS. MAY NEED LOCAL WIND ADVISORIES THU MORNING FOR WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. LONGER RANGE PROGS CONTINUE THE HIGH ALOFT AND OFFSHORE FLOW FRI WHICH SHOULD BE THE WARMEST DAY THIS WEEK. A TROUGH MOVES PAST TO THE N THIS WEEKEND BRINGING ONSHORE FLOW FOR COOLER DAYS AND A RETURN OF THE MARINE LAYER. && .AVIATION... COLD FRONT MOVED ONSHORE ORANGE COUNTY BY 20Z AND SHOULD BE MOVING ONSHORE SAN DIEGO COUNTY BY 22Z. STRONG GUSTY SOUTH WINDS AHEAD OF THE FRONT SHOULD TURN SOUTHWEST BEHIND THE FRONT THEN DIMINISH THROUGH THE EVENING. EXPECT SOME SCATTERED TO BROKEN CLOUD CONDITIONS ALONG THE COAST AND INLAND AREAS AROUND TWO TO THREE HOURS BEHIND THE FRONT BUT MOIST ONSHORE FLOW SHOULD BRING BROKEN MVFR CEILING CONDITIONS BACK DURING THE EVENING AND OVERNIGHT. EXPECT MOUNTAINS TO REMAIN OBSCURED THROUGH THE NIGHT. MVFR TO IFR VISIBILITIES IN PRECIPITATION WITH AND AHEAD OF THE FRONT SHOULD IMPROVE TO VFR CONDITIONS MOST COASTAL AND INLAND AREAS WITHIN TWO HOURS TO THREE HOURS BEHIND THE FRONT EXCEPT VICINITY OF MOUNTAINS WHICH SHOULD REMAIN OBSCURED IN CLOUDS. SOME MVFR VISIBILITIES IN SHOWERS ARE EXPECTED COASTAL AND INLAND AREAS THIS EVENING AND OVERNIGHT. CLOUDS SHOULD SCATTER OUT WEST OF THE MOUNTAINS DURING THE MID TO LATE MORNING ON TUESDAY AS THE MOISTURE BEGINS TO DIMINISH. && .MARINE... WILL CANCEL THE GALE WARNING WITH THE AFTERNOON ISSUANCE OF THE CWFSGX SINCE THE FRONT SHOULD BE ONSHORE BY THAT TIME AND WINDS OVER THE COASTAL WATERS WILL BE DIMINISHING. WILL REPLACE WITH A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS. BUOYS AND SHOWING SOME BUILDING OF SWELLS OVER THE COASTAL WATERS THIS AFTERNOON SO HIGH SURF ADVISORY AND COASTAL FLOOD WARNING WILL REMAIN IN EFFECT. MAIN THREAT OF COASTAL FLOODING IS DURING THE PERIOD OF HIGH TIDE MID MORNING ON TUESDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL AREAS EXCEPT THE LOWER DESERTS THROUGH THIS EVENING. SEE LAXFFASGX. HIGH WIND WARNING FOR THE NORTHERN MOUNTAINS AND WIND ADVISORY FOR ALL OTHER AREAS THROUGH 6 PM TODAY. SEE LAXNPWSGX. COASTAL FLOOD WARNING THROUGH 10 AM TUESDAY. HIGH SURF ADVISORY THROUGH WEDNESDAY MORNING. SEE LAXCFWSGX AND LAXSRFSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THROUGH 4 AM WEDNESDAY. SEE LAXCWFSGX. MARINE WEATHER STATEMENT FOR DANGEROUS SEAS TODAY. SEE LAXMWSSGX. && PUBLIC...ATKIN AVIATION...HORTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST MON JAN 2 2006 CAZ042-043-048-050-055>058-060>062-PZZ750-775-031200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. FOR ALL OF SOUTHWEST CALIFORNIA THROUGH EARLY TONIGHT...A STRONG PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION AND BRING STRONG GUSTY WINDS AND HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. HEAVIEST RAINFALL IS EXPECTED ON COASTAL SLOPES. STRONG GUSTY WINDS WILL ALSO OCCUR. THE SYSTEM WILL DECREASE LATER TONIGHT. SEE LAXFFASGX...LAXNPWSGX AND LAXSRFSGX. AT THE COAST...A LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG RIP CURRENTS TO THE ORANGE COUNTY AND SAN DIEGO COUNTY COASTS. A HIGH SURF ADVISORY IS IN EFFECT UNTIL 8 AM PST WEDNESDAY. SEE LAXSRFSGX AND LAXCFWSGX. LARGE SWELLS AND STRONG GUSTY WINDS WILL MAKE BOATING HAZARDOUS IN THE COASTAL WATERS OFF SAN DIEGO COUNTY TODAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE AND THERE EXISTS A POTENTIAL FOR FUNNEL CLOUDS OR WATERSPOUTS OVER THE COASTAL WATERS. SEE LAXCWFSGX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AT THE COAST...LARGE WEST SWELL WILL CONTINUE TO BRING HIGH SURF AND STRONG RIP CURRENTS AT TIMES FOR MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WHITLOW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND GST COSTA MESA 33.67N 117.91W
01/02/2006 0 MPH ORANGE CA TRAINED SPOTTER
STRONG WINDS ABOUT 35 MPH SUSTAINED WITH GUSTS TO 50 MPH.
TWO INCH TREE BRANCHES BROKEN BUT DID NO DAMAGE TO ANY
STRUCTURE. TWO PINE TREES DOWN ON GOLF COURSE NO SIZE WAS
SPECIFIED. STILL RAINING.
&&
SWASONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM NON-TSTM WND GST YUCAIPA 34.03N 117.04W
01/02/2006 0 MPH SAN BERNARDINO CA TRAINED SPOTTER
SEVERAL WIND REPORTS FROM YUCAIPA WITH GUSTS TO 90 MPH.
THERE WERE NO DAMAGE REPORTS.
&&
SWASONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
138 PM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM NON-TSTM WND DMG SAN BERNARDINO 34.14N 117.29W
01/02/2006 SAN BERNARDINO CA TRAINED SPOTTER
STATE HWY 38, HIGH WINDS, ALSO FALLING ROCKS AND SOME
TREES DOWN.
&&
SWASONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
232 PM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM SNOW 7 SE BIG BEAR LAKE 34.17N 116.81W
01/02/2006 0.0 INCH SAN BERNARDINO CA LAW ENFORCEMENT
MODERATE SNOW REPORTED FROM CHP ALONG CAL HIGHWAY38 ABOVE
8000 FEET.CALTRANS IS PLOWING HIGHWAY.
0216 PM FLASH FLOOD 3 S CRESTLINE 34.20N 117.30W
01/02/2006 SAN BERNARDINO CA DEPT OF HIGHWAYS
ROCK OR MUDSLIDE HAS CLOSED CALIFORNIA HIGHWAY 18 FROM
HIGHWAY 138 TO CREST FOREST DRIVE
&&
PURPURAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM NON-TSTM WND GST CUYAMACA PEAK 32.95N 116.61W
01/02/2006 59 MPH SAN DIEGO CA TRAINED SPOTTER
WIND GUST TO 59 MPH. SUSTAINED WINDS OF 20 TO 30 MPH.
BLOWING DUST AND SAND. MINOR DAMAGE TO BUILDING EXTERIOR.
&&
PURPURAThe Santa Ana Mts radar (KSOX), 56 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486817.